Key result
Prescription of metronidazole and miconazole in a patient taking warfarin resulted in torso bruising and a significant potential drug interaction, highlighting the need for prescribing vigilance.
Case Report (n=1)
No
Highlights the critical importance of checking for drug interactions when prescribing medications like metronidazole and miconazole to patients on warfarin.
Reminds dentists of warfarin-antifungal interaction risks; leaves open need for prospective interaction screening studies.
A patient taking warfarin presented to the Oral Medicine Clinic at Liverpool University Dental Hospital, having been prescribed metronidazole and miconazole by his general dental practitioner (GDP) for his oral mucosal problem. He subsequently developed bruising on his torso following mild trauma. Having read the drug information leaflet provided with his metronidazole and miconazole, he noted the potential drug interactions between these and warfarin. He therefore stopped his warfarin. The details of this case are outlined, and the potential for significant drug interactions with warfarin are highlighted. The need for dental practitioners to be vigilant concerning drug interactions is emphasized, together with the importance of CPD in relation to drug prescribing. CPD/CLINICAL RELEVANCE: This case report, which is of relevance to all dental practitioners, highlights the importance of up-to-date medical and drug histories and the continuing awareness of potential drug interactions. In this case, patient intervention after checking drug information leaflets prevented serious consequences. The importance and potentially serious consequences of significant drug interactions needs to be understood.
No takes yet. Share an insight, caveat, or question.
Hook et al. (2016) conducted a case report in Patient taking warfarin with an oral mucosal problem (n=1). Metronidazole and miconazole was evaluated on Bruising and potential drug interaction. Prescription of metronidazole and miconazole in a patient taking warfarin resulted in torso bruising and a significant potential drug interaction, highlighting the need for prescribing vigilance.
Synapse has enriched 5 closely related papers on similar clinical questions. Consider them for comparative context: